Open J Psychiatry Allied Sci. 2017;8:107-12. doi: 10.5958/2394-2061.2017.00003.9. Epub 2016 Dec 19.
The endocrine impact of long term risperidone therapy in Asian Indian patients.
Russell Ravan JP, Thomas N, Paul T, Prasanna S, Thomas N, Ramaswamy D.
Background: Risperidone is a widely used antipsychotic, known to cause secondary hyperprolactinaemia. Related problems include bone mineral density (BMD) and vitamin D deficiency. However, there is insufficient information about the extent, severity, and association between these side effects, particularly in the Asian population. Objectives: To estimate the prevalence of osteoporosis, and vitamin D deficiency in patients taking risperidone for more than one year. Also, to investigate whether erectile dysfunction (ED) or menstrual dysfunction (MD) can be used as a proxy indicator of BMD loss in such patients, replacing dual energy X-ray absorptiometry (DEXA) scan. Method: Sixty-five patients (mean age 29.6) receiving risperidone as the only prolactin raising medication for minimum period of one year were selected taking into consideration the socio-demographic and clinical variables. History of ED/ MD, DEXA measurement of their lumbar and hip bone, and endocrine variables were recorded. Results: The prevalence of hyperprolactinaemia in female was found to be 84.4% and in males 78.8%; females being 1.4 times more at risk than males. Abnormal BMD was found in more than 40% of the subjects. Furthermore, 30% had vitamin D deficiency and 60.8% had vitamin D insufficiency. A statistically significant association was observed between ED/ MD and BMD (odds ration [OR] 3.71, confidence interval [CI] 1.23-11.24, p=0.02), but this varied according to the gender. Conclusion: These results suggest that patients on long term risperidone are at high risk of developing hyperprolactinaemia, reduced BMD and Vitamin D, although multiple contributory factors or mechanisms can be suggested. Clinically, ED was more significantly associated with changes in BMD.
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License. Follow @dysphrenia